Acute kidney injury and bisphosphonate use in cancer: a report from the research on adverse drug events and reports (RADAR) project

Edwards, B. J.; Usmani, S.; Raisch, D. W.; McKoy, J. M.; Samaras, A. T.; Belknap, S. M.; Trifilio, S. M.; Hahr, A.; Bunta, A. D.; Abu-Alfa, A.; Langman, C. B.; Rosen, S. T.; West, D. P.

J Oncol Pract. 2013 Jul 3; 9(2):101-6

Abstract

PURPOSE: To determine whether acute kidney injury (AKI) is identified within the US Food and Drug Administration's Adverse Events and Reporting System (FDA AERS) as an adverse event resulting from bisphosphonate (BP) use in cancer therapy. METHODS: A search of the FDA AERS records from January 1998 through June 2009 was performed; search terms were "renal problems" and all drug names for BPs. The search resulted in 2,091 reports. We analyzed for signals of disproportional association by calculating the proportional reporting ratio for zoledronic acid (ZOL) and pamidronate. Literature review of BP-associated renal injury within the cancer setting was conducted. RESULTS: Four hundred eighty cases of BP-associated acute kidney injury (AKI) were identified in patients with cancer. Two hundred ninety-eight patients (56%) were female; mean age was 66 +/- 10 years. Multiple myeloma (n = 220, 46%), breast cancer (n = 98, 20%), and prostate cancer (n = 24, 5%) were identified. Agents included ZOL (n = 411, 87.5%), pamidronate (n = 8, 17%), and alendronate (n = 36, 2%). Outcomes included hospitalization (n = 304, 63.3%) and death (n = 68, 14%). The proportional reporting ratio for ZOL was 1.22 (95% CI, 1.13 to 1.32) and for pamidronate was 1.55 (95% CI, 1.25 to 1.65), reflecting a nonsignificant safety signal for both drugs. CONCLUSION: AKI was identified in BP cancer clinical trials, although a safety signal for BPs and AKI within the FDA AERS was not detected. Our findings may be attributed, in part, to clinicians who believe that AKI occurs infrequently; ascribe the AKI to underlying premorbid disease, therapy, or cancer progression; or consider that AKI is a known adverse drug reaction of BPs and thus under-report AKI to the AERS.

Read More on PubMed